Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC

August 21, 2004Pitt County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 21, 2004, 5:14 PM EDT for Pitt County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 5:14 PM EDT (21:14 UTC)
Expired
Aug 21, 2004, 6:00 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Counties, with a storm outline in the text

County Pitt County, NC

The radar

The Raleigh/Durham radar (KRAX), 98 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 21, 1:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1973 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1973 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMHX 212114
SVRMHX
NCC147-212200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
513 PM EDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PITT COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 600 PM EDT

* AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR GRIFTON...OR 11
  MILES NORTHEAST OF KINSTON...AND MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AYDEN AROUND 520 PM EDT...
  WINTERVILLE AROUND 525 PM EDT...
  GREENVILLE AROUND 530 PM EDT...
  BRUCE AROUND 535 PM EDT...
  WHITEHURST AROUND 550 PM EDT...
  BETHEL AROUND 555 PM EDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
STRUCTURE UNTIL IT PASSES.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.

LAT...LON 3550 7752 3538 7746 3534 7738 3554 7721
      3575 7724 3583 7741 3576 7754

$$

20

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:50 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 21, 2:50 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
250 PM EDT SAT AUG 21 2004

.SHORT TERM...CONVECTION FIRING ALONG RESULTANT SEA BREEZE THIS AFTN
AHEAD OF APPROACHING WEAK MID LVL DISTURBANCE. CLOUDS WITH THIS
DISTURBANCE ARE EFFECTIVELY HINDERING CONVECTION OVER THE FAR
WESTERN CWA. AS THIS CLOUDINESS DRIFTS EAST IT MAY LIMITED ONGOING
CONVECTION TO THE EAST. BUT CLEARING AHEAD OF THE FRONT WELL TO THE
WEST LIKELY TO ALLOW REDEVELOPMENT AHEAD OF THE FRONTAL BNDY. THIS
FRONT SHOULD MOVE INTO THE WRN CWA LATE TONIGHT. MODELS IN
DISAGREEMENT WITH HANDLING OF THIS FEATURE AS ETA CONTINUES TO WANT
TO DRIVE IT THROUGH AND DRY THE AIRMASS BY MONDAY AND TUE. BEST
SUPPORT IN THE UPPER LEVELS STILL LOOKS TO BE NORTH OF THE RGN. GFS
SLOW THE FRONT AFTER PASSING JUST OFF SHORE BY EARLY SUNDAY THEN
STALLS IT TO THE SOUTH AS UPPER FLOW BECOMES PARALLEL. TO ME THIS
MAKES MORE SENSE AS LOW LVL- PUSH BEHIND THE FRONT APPEARS WEAK AND
BEST JET SUPPORT TO THE NORTH. WILL LEAN THIS WAY WITH WEAK COASTAL
TROF DEVELOPING BY MON. WILL NOT GOES AS STRONG WITH THE POPS AS GFS
WOULD INDICATE THOUGH FOR MON AND TUE. INCRSD CLOUDS SHOULD LIMIT
WARMING NEXT COUPLE OF DAYS.

&&

.LONG TERM...BY LATE TUE UPPER RIDGE BEGINS TO BLD OVR THE WRN
ATLANTIC AGAIN WITH SOME SUBSIDENCE NOSING WEST INTO THE CWA. THIS
WILL LIMIT CONVECTION POTENTIAL SOME FOR THE REMAINDER OF THE WEEK
BUT SEA BREEZE ACTIVITY LIKELY EVERYDAY. LOOKS LIKE HI BGNS TO DRIFT
EAST ENOUGH ON SAT TO WARRANT A SLIGHTLY HIGHER POPS...BUT WILL GO
WITH NO MORE THAN 30 PCT THROUGH THE EXTENDED.

&&

.AVIATION...VFR CONDITIONS EXPECTED THIS AFTERNOON WITH TEMPORARY
MVFR CIGS/VSBY IN SCT TSTMS. EXPECT MVFR CIGS BY 06Z INTO TOMORROW
MORNING WITH PERIODS OF RAIN.

&&

.MARINE...WE ARE FAVORING THE GFS SOLUTION WITH APPROACHING COLD
FRONT. SW WINDS 15-20 KT FOR THE MOST PART OVERNIGHT WITH SEVERE TSTM
WATCH IN EFFECT UNTIL 8 PM. THERE COULD TEMPORARILY BE SOME SCA
CONDITIONS WITH CONVECTION FOR THE REMAINDER OF THE AFTN AND INTO
EVENING BUT IT WILL NOT BE PREVAILING. FROM MONDAY THROUGH REMAINDER
OF FCST PERIOD 15 KT OR LESS EXCEPT FOR TUE NORTH OF HATTERAS WE
COULD SEE 15-20 KT AS GRADIENT PINCHES THERE. COASTAL TROUGHINESS
LOOKS LIKELY TUE NIGHT INTO THU.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...SEVERE TSTM WATCH UNTIL 8 PM ALL COUNTIES.
MARINE...SEVERE TSTM WATCH UNTIL 8 PM ALL WATERS.
&&

MLF/WS
Hazardous weather outlook, Aug 21, 3:14 AM EDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
314 AM EDT SAT AUG 21 2004

NCZ029-044>047-079>081-090>095-098-103-104-220713-
BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC-
LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC-
OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC-
TYRRELL NC-WASHINGTON NC-
INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT...
BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK...
EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND...
HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE...
KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR...
MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN...
NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL...
SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW...
WASHINGTON AND WILLIAMSTON
314 AM EDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY

A COLD FRONT WILL APPROACH THE REGION TONIGHT...PRODUCING SOME
SHOWERS AND THUNDERSTORMS. TORRENTIAL RAINFALL IN SOME OF THE HEAVIER
SHOWERS COULD PRODUCE LOCALIZED FLOODING IN LOW LYING OR URBAN AREAS.
HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 21, 2:54 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT SAT AUG 21 2004

NCZ080-092>094-212000-
BEAUFORT-PAMLICO-JONES-CRAVEN-
254 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL AFFECT CRAVEN...JONES...PAMLICO AND
BEAUFORT COUNTIES UNTIL 400 PM EDT...

AT 254 PM EDT...THERE WERE STRONG THUNDERSTORMS 9 MILES SOUTHWEST OF
NEW BERN...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL
BE NEAR RIVER BEND AT 300 PM EDT...TRENT WOODS AT 310 PM EDT...NEW
BERN...AND...JAMES CITY AT 315 PM EDT...BRIDGETON AT 320 PM EDT...
OLYMPIA AT 330 PM EDT...SILVER HILL AT 350 PM EDT. OTHER LOCATIONS TO
BE AFFECTED BY THE STORMS INCLUDE ALLIANCE...AURORA...BAYBORO...
CAYTON...EDWARD...MARIBEL...MESIC AND POLLOCKSVILLE.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON
AREA ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN
EXCESSIVE AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

8
Local storm report, Aug 21, 3:20 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 PM EDT SAT AUG 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND GST     2 W EAST LAKE           35.87N 76.00W
08/21/2004  80 MPH           MAINLAND DARE      NC   DEPT OF HIGHWAYS

0305 PM     TSTM WND GST     2 W EAST LAKE           35.87N 76.00W
08/21/2004  60 MPH           MAINLAND DARE      NC   DEPT OF HIGHWAYS

&&

MLF
Special weather statement, Aug 21, 3:52 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
352 PM EDT SAT AUG 21 2004

NCZ045>047-080-081-090-092>095-098-103-212100-
TYRRELL-OUTER BANKS DARE-MAINLAND
DARE-BEAUFORT-PAMLICO-DUPLIN-JONES-CRAVEN-MAINLAND
HYDE-WASHINGTON-CARTERET-ONSLOW-
352 PM EDT SAT AUG 21 2004

...STRONG THUNDERSTORMS WILL AFFECT EASTERN NORTH CAROLINA THROUGH
500 PM EDT...

AT 352 PM EDT...THERE WERE STRONG THUNDERSTORMS FROM 6 MILES WEST OF
NEW BERN TO 16 MILES WEST OF JACKSONVILLE...OR FROM 6 MILES WEST OF
NEW BERN TO 11 MILES SOUTHEAST OF BEULAVILLE...MOVING NORTHEAST AT
25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR JACKSONVILLE AT 415 PM
EDT...SWANSBORO AT 445 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE
STORMS INCLUDE BAYBORO...BELHAVEN...COLUMBIA...DUCK...EMERALD ISLE...
ENGELHARD...HAVELOCK...KILL DEVIL HILLS...KITTY HAWK...MANNS
HARBOR...MANTEO...NAGS HEAD...NORTH TOPSAIL
BEACH...ORIENTAL...SWANQUARTER AND TRENTON.

WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. HEAVY
RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED
FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD SLOW DOWN ON AREA
ROADWAYS TO AVOID HYDROPLANING. THIS STORM IS PRODUCING AN EXCESSIVE
AMOUNT OF DEADLY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
SATURDAY EVENING FOR EASTERN NORTH CAROLINA.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR
FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA.

12

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:17 PM EDTSevere Thunderstorm WarningMHXHyde43 min
Aug 21, 3:02 PM EDTSevere Thunderstorm WarningMHXDare43 min
Aug 21, 3:03 PM EDTSpecial Marine WarningMHX57 min
Aug 21, 3:11 PM EDTSevere Thunderstorm WarningMHXBeaufort, Craven64 min
Aug 21, 6:45 PM EDTSpecial Marine WarningMHX60 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.